The signature package on Witt spaces
Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 45 (2012) no. 2, pp. 241-310.

In this paper we prove a variety of results about the signature operator on Witt spaces. First, we give a parametrix construction for the signature operator on any compact, oriented, stratified pseudomanifold X which satisfies the Witt condition. This construction, which is inductive over the ‘depth’ of the singularity, is then used to show that the signature operator is essentially self-adjoint and has discrete spectrum of finite multiplicity, so that its index-the analytic signature of X-is well-defined. This provides an alternate approach to some well-known results due to Cheeger. We then prove some new results. By coupling this parametrix construction to a C r * Γ Mishchenko bundle associated to any Galois covering of X with covering group Γ, we prove analogues of the same analytic results, from which it follows that one may define an analytic signature index class as an element of the K-theory of C r * Γ. We go on to establish in this setting and for this class the full range of conclusions which sometimes goes by the name of the signature package. In particular, we prove a new and purely topological theorem, asserting the stratified homotopy invariance of the higher signatures of X, defined through the homology L-class of X, whenever the rational assembly map K * (BΓ)K * (C r * Γ) is injective.

Dans cet article nous prouvons plusieurs résultats pour l’opérateur de la signature sur un espace de Witt X compact orienté quelconque. Nous construisons une paramétrix de l’opérateur de la signature de X en raisonnant par récurrence sur la profondeur de X et en utilisant une analyse très fine de l’opérateur normal (près d’une strate). Ceci nous permet de montrer que le domaine maximal de l’opérateur de la signature est compactement inclus dans l’espace L 2 correspondant. On peut alors (re)démontrer que l’opérateur de la signature est essentiellement self-adjoint et a un spectre L 2 discret de multiplicité finie de sorte que son indice est bien défini. Nous donnons donc une nouvelle démonstration de certains résultats dus à Jeff Cheeger. Nous considérons ensuite le cas où X est muni d’un revêtement galoisien de groupe Γ. Nous utilisons alors nos constructions pour définir la classe d’indice de signature analytique à valeurs dans le groupe de K-théorie K * (C r * Γ). Nous généralisons dans cette situation singulière la plupart des résultats connus dans le cas où X est lisse. C’est ce qu’on appelle le « forfait signature ». En particulier, nous prouvons un nouveau théorème, purement topologique, qui permet de prouver l’invariance par homotopie stratifiée des hautes signatures de X (définies à l’aide de la L-classe homologique de X) pourvu que l’application d’assemblement rationnelle K * (BΓ)K * (C r * Γ) soit injective.

DOI: 10.24033/asens.2165
Classification: 35S35,  19K56,  58J20
Keywords: stratified pseudomanifold, Witt condition, iterated conic metrics, signature operator, index class, higher signatures, stratified homotopy invariance, assembly map
@article{ASENS_2012_4_45_2_241_0,
     author = {Albin, Pierre and Leichtnam, \'Eric and Mazzeo, Rafe and Piazza, Paolo},
     title = {The signature package on {Witt} spaces},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     pages = {241--310},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 45},
     number = {2},
     year = {2012},
     doi = {10.24033/asens.2165},
     zbl = {1260.58012},
     mrnumber = {2977620},
     language = {en},
     url = {http://archive.numdam.org/articles/10.24033/asens.2165/}
}
TY  - JOUR
AU  - Albin, Pierre
AU  - Leichtnam, Éric
AU  - Mazzeo, Rafe
AU  - Piazza, Paolo
TI  - The signature package on Witt spaces
JO  - Annales scientifiques de l'École Normale Supérieure
PY  - 2012
DA  - 2012///
SP  - 241
EP  - 310
VL  - Ser. 4, 45
IS  - 2
PB  - Société mathématique de France
UR  - http://archive.numdam.org/articles/10.24033/asens.2165/
UR  - https://zbmath.org/?q=an%3A1260.58012
UR  - https://www.ams.org/mathscinet-getitem?mr=2977620
UR  - https://doi.org/10.24033/asens.2165
DO  - 10.24033/asens.2165
LA  - en
ID  - ASENS_2012_4_45_2_241_0
ER  - 
%0 Journal Article
%A Albin, Pierre
%A Leichtnam, Éric
%A Mazzeo, Rafe
%A Piazza, Paolo
%T The signature package on Witt spaces
%J Annales scientifiques de l'École Normale Supérieure
%D 2012
%P 241-310
%V Ser. 4, 45
%N 2
%I Société mathématique de France
%U https://doi.org/10.24033/asens.2165
%R 10.24033/asens.2165
%G en
%F ASENS_2012_4_45_2_241_0
Albin, Pierre; Leichtnam, Éric; Mazzeo, Rafe; Piazza, Paolo. The signature package on Witt spaces. Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 45 (2012) no. 2, pp. 241-310. doi : 10.24033/asens.2165. http://archive.numdam.org/articles/10.24033/asens.2165/

[1] P. Albin & R. B. Melrose, Resolution of smooth group actions, in Spectral Theory and Geometric Analysis, Northeastern University, 2009. | MR | Zbl

[2] B. Ammann, R. Lauter & V. Nistor, Pseudodifferential operators on manifolds with a Lie structure at infinity, Ann. of Math. 165 (2007), 717-747. | MR | Zbl

[3] S. Baaj & P. Julg, Théorie bivariante de Kasparov et opérateurs non bornés dans les C * -modules hilbertiens, C. R. Acad. Sci. Paris Sér. I Math. 296 (1983), 875-878. | MR | Zbl

[4] M. Banagl, Topological invariants of stratified spaces, Springer Monographs in Math., Springer, 2007. | MR | Zbl

[5] M. Banagl, The signature of singular spaces and its refinement to generalized homology theory, in Proceedings of the MSRI Workshop “Topology of Stratified Spaces”, 2008. | Zbl

[6] B. Blackadar, K-theory for operator algebras, second éd., Mathematical Sciences Research Institute Publications 5, Cambridge Univ. Press, 1998. | MR | Zbl

[7] J.-P. Brasselet, G. Hector & M. Saralegi, Théorème de de Rham pour les variétés stratifiées, Ann. Global Anal. Geom. 9 (1991), 211-243. | MR | Zbl

[8] J.-P. Brasselet & A. Legrand, Un complexe de formes différentielles à croissance bornée sur une variété stratifiée, Ann. Scuola Norm. Sup. Pisa Cl. Sci. 21 (1994), 213-234. | Numdam | MR | Zbl

[9] J. Brüning & R. Seeley, An index theorem for first order regular singular operators, Amer. J. Math. 110 (1988), 659-714. | MR | Zbl

[10] S. Chang, On conjectures of Mathai and Borel, Geom. Dedicata 106 (2004), 161-167. | MR | Zbl

[11] J. Cheeger, On the spectral geometry of spaces with cone-like singularities, Proc. Nat. Acad. Sci. U.S.A. 76 (1979), 2103-2106. | MR | Zbl

[12] J. Cheeger, On the Hodge theory of Riemannian pseudomanifolds, in Geometry of the Laplace operator (Proc. Sympos. Pure Math., Univ. Hawaii, Honolulu, Hawaii, 1979), Proc. Sympos. Pure Math., XXXVI, Amer. Math. Soc., 1980, 91-146. | MR | Zbl

[13] J. Cheeger, Spectral geometry of singular Riemannian spaces, J. Differential Geom. 18 (1983), 575-657. | MR | Zbl

[14] S. J. Curran, Intersection homology and free group actions on Witt spaces, Michigan Math. J. 39 (1992), 111-127. | MR | Zbl

[15] T. Eppelmann, Signature homology and symmetric L-theory, Thèse, University of Heidelberg, 2007. | Zbl

[16] S. C. Ferry, A. Ranicki & J. Rosenberg, A history and survey of the Novikov conjecture, in Novikov conjectures, index theorems and rigidity, Vol. 1 (Oberwolfach, 1993), London Math. Soc. Lecture Note Ser. 226, Cambridge Univ. Press, 1995, 7-66. | MR | Zbl

[17] G. Friedman, Stratified fibrations and the intersection homology of the regular neighborhoods of bottom strata, Topology Appl. 134 (2003), 69-109. | MR | Zbl

[18] G. Friedman & J. Mcclure, The symmetric signature of a Witt space, preprint, arXiv:1106.4798. | MR | Zbl

[19] J. B. Gil & G. A. Mendoza, Adjoints of elliptic cone operators, Amer. J. Math. 125 (2003), 357-408. | MR | Zbl

[20] M. Goresky & R. Macpherson, Intersection homology theory, Topology 19 (1980), 135-162. | MR | Zbl

[21] M. Goresky & R. Macpherson, Intersection homology. II, Invent. Math. 72 (1983), 77-129. | MR | Zbl

[22] N. Higson, K-homology and operators on non compact manifolds, http://web.me.com/ndh2/math/Unpublished.html, 1989.

[23] M. Hilsum, Signature operator on Lipschitz manifolds and unbounded Kasparov bimodules, in Operator algebras and their connections with topology and ergodic theory (Buşteni, 1983), Lecture Notes in Math. 1132, Springer, 1985, 254-288. | MR | Zbl

[24] M. Hilsum, Fonctorialité en K-théorie bivariante pour les variétés lipschitziennes, K-Theory 3 (1989), 401-440. | MR | Zbl

[25] M. Hilsum & G. Skandalis, Invariance par homotopie de la signature à coefficients dans un fibré presque plat, J. reine angew. Math. 423 (1992), 73-99. | MR | Zbl

[26] B. Hughes & S. Weinberger, Surgery and stratified spaces, in Surveys on surgery theory, Vol. 2, Ann. of Math. Stud. 149, Princeton Univ. Press, 2001, 319-352. | MR | Zbl

[27] E. Hunsicker & R. Mazzeo, Harmonic forms on manifolds with edges, Int. Math. Res. Not. 2005 (2005), 3229-3272. | MR | Zbl

[28] M. Karoubi, K-theory, Grundl. Math. Wiss. 226, Springer, 1978. | Zbl

[29] G. Kasparov, Equivariant KK-theory and the Novikov conjecture, Invent. Math. 91 (1988), 147-201. | MR | Zbl

[30] G. Kasparov, Novikov’s conjecture on higher signatures: the operator K-theory approach, in Representation theory of groups and algebras, Contemp. Math. 145, Amer. Math. Soc., 1993, 79-99. | MR | Zbl

[31] F. Kirwan & J. Woolf, An introduction to intersection homology theory, second éd., Chapman & Hall/CRC, Boca Raton, FL, 2006. | MR | Zbl

[32] Y. A. Kordyukov, L p -theory of elliptic differential operators on manifolds of bounded geometry, Acta Appl. Math. 23 (1991), 223-260. | MR | Zbl

[33] E. C. Lance, Hilbert C * -modules, London Mathematical Society Lecture Note Series 210, Cambridge Univ. Press, 1995. | MR | Zbl

[34] E. Leichtnam, J. Lott & P. Piazza, On the homotopy invariance of higher signatures for manifolds with boundary, J. Differential Geom. 54 (2000), 561-633. | MR | Zbl

[35] E. Leichtnam & P. Piazza, The b-pseudodifferential calculus on Galois coverings and a higher Atiyah-Patodi-Singer index theorem, Mém. Soc. Math. Fr. 68 (1997). | Numdam | MR | Zbl

[36] E. Leichtnam & P. Piazza, Dirac index classes and the noncommutative spectral flow, J. Funct. Anal. 200 (2003), 348-400. | MR | Zbl

[37] E. Leichtnam & P. Piazza, Elliptic operators and higher signatures, Ann. Inst. Fourier (Grenoble) 54 (2004), 1197-1277. | Numdam | MR | Zbl

[38] E. Leichtnam & P. Piazza, Cut-and-paste on foliated bundles, in Spectral geometry of manifolds with boundary and decomposition of manifolds, Contemp. Math. 366, Amer. Math. Soc., 2005, 151-192. | MR | Zbl

[39] M. Lesch, Operators of Fuchs type, conical singularities, and asymptotic methods, Teubner Texte zur Mathematik 136, 1997. | MR | Zbl

[40] J. N. Mather, Stratifications and mappings, in Dynamical systems (Proc. Sympos., Univ. Bahia, Salvador, 1971), Academic Press, 1973, 195-232. | MR | Zbl

[41] R. Mazzeo, Elliptic theory of differential edge operators. I, Comm. Partial Differential Equations 16 (1991), 1615-1664. | MR | Zbl

[42] G. A. Meladze & M. A. Shubin, Algebras of pseudodifferential operators on unimodular Lie groups, Dokl. Akad. Nauk SSSR 279 (1984), 542-545. | MR | Zbl

[43] R. B. Melrose, Pseudodifferential operators, corners and singular limits, in Proceedings of the International Congress of Mathematicians, Vol. I, II (Kyoto, 1990), Math. Soc. Japan, 1991, 217-234. | MR | Zbl

[44] R. B. Melrose, The Atiyah-Patodi-Singer index theorem, Research Notes in Math. 4, A K Peters Ltd., 1993. | MR | Zbl

[45] A. S. Miščenko & A. T. Fomenko, The index of elliptic operators over C * -algebras, Izv. Akad. Nauk SSSR Ser. Mat. 43 (1979), 831-859. | MR | Zbl

[46] A. Mishchenko, Homotopy invariants of non-simply connected manifolds. I. Rational invariants, Math. USSR, Izvestija 4 (1970), 509-519. | Zbl

[47] H. Moscovici & F. Wu, Straight Chern character for Witt spaces, in Cyclic cohomology and noncommutative geometry (Waterloo, ON, 1995), Fields Inst. Commun. 17, Amer. Math. Soc., 1997, 103-113. | MR | Zbl

[48] E. Pedersen, J. Roe & S. Weinberger, On the homotopy invariance of the boundedly controlled analytic signature of a manifold over an open cone, London Math. Society Lecture Notes Series 227, 1993. | Zbl

[49] M. J. Pflaum, Analytic and geometric study of stratified spaces, Lecture Notes in Math. 1768, Springer, 2001. | MR | Zbl

[50] P. Piazza & T. Schick, Bordism, rho-invariants and the Baum-Connes conjecture, J. Noncommut. Geom. 1 (2007), 27-111. | MR | Zbl

[51] J. Rosenberg, Analytic Novikov for topologists, in Novikov conjectures, index theorems and rigidity, Vol. 1 (Oberwolfach, 1993), London Math. Soc. Lecture Note Ser. 226, Cambridge Univ. Press, 1995, 338-372. | MR | Zbl

[52] J. Rosenberg & S. Weinberger, Higher G-signatures for Lipschitz manifolds, K-Theory 7 (1993), 101-132. | MR | Zbl

[53] J. Rosenberg & S. Weinberger, The signature operator at 2, Topology 45 (2006), 47-63. | MR | Zbl

[54] B.-W. Schulze, The iterative structure of corner operators, preprint arXiv:0905.0977.

[55] P. H. Siegel, Witt spaces: a geometric cycle theory for KO-homology at odd primes, Amer. J. Math. 105 (1983), 1067-1105. | MR | Zbl

[56] Y. P. Solovyov & E. V. Troitsky, C * -algebras and elliptic operators in differential topology, Translations of Mathematical Monographs 192, Amer. Math. Soc., 2001. | MR | Zbl

[57] D. P. Sullivan, Geometric topology: localization, periodicity and Galois symmetry, K-Monographs in Math. 8, Springer, 2005. | MR | Zbl

[58] R. Thom, Les classes caractéristiques de Pontrjagin des variétés triangulées, in Symposium internacional de topología algebraica International symposium on algebraic topology, Universidad Nacional Autónoma de México and UNESCO, Mexico City, 1958, 54-67. | MR | Zbl

[59] A. Verona, Stratified mappings-structure and triangulability, Lecture Notes in Math. 1102, Springer, 1984. | MR | Zbl

[60] S. Weinberger, Homotopy invariance of η-invariants, Proc. Nat. Acad. Sci. U.S.A. 85 (1988), 5362-5363. | MR | Zbl

[61] S. Weinberger, Higher ρ-invariants, in Tel Aviv Topology Conference: Rothenberg Festschrift (1998), Contemp. Math. 231, Amer. Math. Soc., 1999, 315-320. | MR | Zbl

Cited by Sources: